MAUDE Adverse Event Report: ICU MEDICAL COSTA RICA LTD. NDEHP SAPPHIRE YLW STRIPED+PAV; ELECTRIC INFUSION PUMP ADMINISTRATION SET, SINGLE-USE

ICU MEDICAL COSTA RICA LTD. NDEHP SAPPHIRE YLW STRIPED+PAV; ELECTRIC INFUSION PUMP ADMINISTRATION SET, SINGLE-USE
Model Number 1637402
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code Inadequate Pain Relief (2388)
Date of Event 07/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The customer indicated that the device is available to return for investigation; it has not been received.
 
Event or Problem Description
The event involved a patient that was receiving bupivacaine 0.2% + fentanyl 2mcg/ml through an epidural that was placed prior to transferring to palliative care.It was noted on (b)(6) 2019, that the epidural bag that was started on (b)(6) 2019 had not seemed to be dispensing the solution.The pump looked to be running the entire time, and the pump never alarmed at any time to indicate there was a problem that it was not dispensing the solution.The drug was intended to be continuously infused throughout the treatment.Upon review, the spike that entered the bag looked to be broken.Pictures provided by the customer show broken pieces of the spike inside the connection port of the bag.The situation resulted in a pain crisis for the patient and required an anesthesia intervention that included an epidural ¿top-up¿ to achieve better pain control.There was a delay in therapy since the patient did not receive the intended treatment until pump was replaced.
 
Additional Manufacturer Narrative
The date the device was returned to the manufacturer was 12-sept-2019.Received one (1) used 163740455 sapphire set, and one used eva container for testing.The complaint of piercing pin breaking can be confirmed on the returned 163740455 sapphire set.When received the piercing pin of the sapphire set had cold form damage and parts of the tip of the piercing pin was broken off into the nozzle of the eva container.Both the set and the eva container were visually inspected.It was observed that the piercing pin was not fully inserted into the eva container due to the membrane of the nozzle was not fully punctured.The probable cause of the damage observed to the piercing pin is due to unintentional excessive torqueing on the piercing pin that was not fully inserted into the eva container during use.A batch record review was performed to lot# 946365h, list# 16374-0455 and no discrepancies that may have contributed to a complaint of this nature were found.

Brand Name
NDEHP SAPPHIRE YLW STRIPED+PAV
Common Device Name
ELECTRIC INFUSION PUMP ADMINISTRATION SET, SINGLE-USE
Manufacturer (Section D)
ICU MEDICAL COSTA RICA LTD.
zona franca global
la aurora heredia
CS 
MDR Report Key8935301
Report Number9615050-2019-00364
Device Sequence Number18944973
Product Code MRZ
UDI-Device Identifier10887787007418
UDI-Public(01)10887787007418(17)211001(10)946365H
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K171346
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2021
Device Model Number1637402
Device Catalogue Number163740455
Device Lot Number946365H
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/08/2019
Supplement Date Received by Manufacturer09/20/2019
Initial Report FDA Received Date08/27/2019
Supplement Report FDA Received Date10/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BUPIVACAINE 0.2% + FENTANYL; SECURE EVA CONTAINER; UNSPECIFIED PUMP; BUPIVACAINE 0.2% + FENTANYL; SECURE EVA CONTAINER; UNSPECIFIED PUMP